Arkansas, 2006

Flash Flood and Hail in Arkansas, May 26, 2006

May 26, 2006 · NWS MEG · 4 events in 3 counties and zones

2 hail, 1 flash flood, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 26, 2:02 PM CST, 3 hours 38 minutes earlier.

Area forecast discussion, May 26, 2:02 PM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
302 PM CDT FRI MAY 26 2006

.DISCUSSION...

ANOTHER HOT AND HUMID AFTERNOON ACROSS THE MID SOUTH WITH
TEMPERATURES BACK INTO THE UPPER 80S TO LOWER 90S ALONG WITH
DEWPOINTS IN THE LOWER 70S. A HEALTHY CU FIELD HAS DEVELOPED IN
RESPONSE TO DAYTIME HEATING AND ISOLATED THUNDERSTORMS WILL BE
POSSIBLE AS DAYTIME HEATING CONTINUES...INSTABILITY BECOMES
MAXIMIZED WITH MLCAPES 3500-4500J/KG...AND A MESOSCALE CONVECTIVE
VORTEX (MCV) MOVING ACROSS NORTHERN ARKANSAS ATTEMPTS TO INITIATE
CONVECTIVE DEVELOPMENT OVER NORTHWEST SECTIONS. THIS WARRENTS SLIGHT
CHANCE POPS AREAWIDE FOR THE REMAINDER OF THIS AFTERNOON AND
EVENING. THE MAGNITUDE OF THE INSTABILITY SHOULD SUPPORT PULSE
SEVERE THUNDERSTORMS THAT MAY PRODUCE DAMAGING WINDS AND LARGE HAIL.
WILL CONTINUE SLIGHT RISK FOR PULSE SEVERE THROUGH THIS EVENING.
PLAN AT THIS POINT TO DROP POPS AFTER 03Z WITH LOSS OF DIURNAL
INSTABILITY AND WEAKENING TRIGGERING MECHANISM LATER TONIGHT.
APPEARS THAT GFS MCS DEVELOPMENT IS WAY OVERDONE AND PREFER NAM DRY
TRENDS FOR LATER TONIGHT.

UPPER LEVEL RIDGE AXIS SHOULD SLIDE EAST ON SATURDAY. INCREASED
SUBSIDENCE WITH UPPER RIDGE COMBINED WITH LACK OF A GOOD FORCING
MECHANISM SHOULD KEEP MOST AREAS DRY. HOT AND HUMID WEATHER WILL
PERSIST AS WE CONTINUE IN A MORE SUMMERLIKE WEATHER PATTERN.
CANNOT COMPLETELY RULE OUT AN ISOLATED THUNDERSTORM DURING PEAK
HEATING AND MAXIMUM INSTABILITY...BUT OVERALL COVERAGE SHOULD BE
LOW ENOUGH TO KEEP OUT OF THE FORECAST.

THE UPPER LEVEL RIDGE WILL CONTINUE TO SLIDE EAST THROUGH THE
REMAINDER OF THE WEEKEND AND BE POSITIONED TO OUR EAST FOR SUNDAY
INTO THE FIRST HALF OF NEXT WEEK. THE MEDIUM RANGE GUIDANCE IS NOW
MORE BULLISH (INCLUDING THE GFS AND ECMWF) WITH BRINGING UP
INCREASED MOISTURE FROM THE GULF OF MEXICO DURING THE SUNDAY
THROUGH WEDNESDAY TIME PERIOD. ALSO WEAK UPPER LEVEL SHORTWAVE
DISTURBANCES WILL TRAVERSE OVER THE AREA THROUGH THIS PERIOD ALONG
THE WESTERN PERIPHERY OF THE RIDGE AND EAST OF A DEVELOPING FULL
LATITUDE WESTERN TROUGH. THIS WILL BRING A RETURN TO DAILY CHANCES
FOR SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE REGION. THE
BEST CHANCES WILL REMAIN DIURNALLY DRIVEN BUT CANNOT RULE OUT
SLIGHT SHOWER AND THUNDERSTORM CHANCES OVERNIGHT AS WELL WITH WEAK
SHORTWAVES ALOFT. THE INCREASED PRECIPITATION AND CLOUD COVER FOR
SUNDAY THROUGH WEDNESDAY WILL HOLD TEMPERATURES DOWN A BIT FROM
THIS WEEKENDS HIGHS. BUT STILL EXPECTING HIGHS AROUND 90 AND LOWS
IN THE UPPER 60S TO LOWER 70S WITH CONTINUED HIGH HUMIDITY LEVELS.
EVEN WITH INCREASED MOISTURE DURING THIS PERIOD...HAVE DECIDED TO
UNDERCUT MEX POPS...WITH NO STRONG UPPER LEVEL SUPPORT FOR
WIDESPREAD PRECIPITATION. ALSO AS A RESULT OF LESS PRECIP...HAVE
RAISED EXTENDED TEMPERATURES ABOVE MEX GUIDANCE...ESPECIALLY FOR
DAYTIME HIGHS.

BY WEDNESDAY NIGHT...A DAMPENING BUT STRONGER NORTHERN STREAM
SHORTWAVE WILL ATTEMPT TO PUSH A COLD FRONT ACROSS THE AREA
THROUGH THURSDAY NIGHT. FOR NOW HAVE GONE WITH FRONTAL PASSAGE AND
SCATTERED SHOWERS AND THUNDERSTORMS WITH THE FRONT. WILL NEED TO
KEEP AN EYE ON THIS SYSTEM TO MAKE SURE IT MAKES IT THROUGH THE
AREA. FOR NOW HAVE GONE WITH DRY AND SLIGHTLY COOLER WEATHER FOR
NEXT FRIDAY...BUT MAY NEED TO ADJUST THIS FORECAST IF FRONT STALLS
OUT OVER OUR AREA. PLENTY OF TIME THOUGH TO KEEP AN EYE ON THIS
SCENARIO AS IT IS STILL FAR INTO THE EXTENDED PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  75  94  75  91 /  20  10  10  30
MKL  71  91  71  90 /  20  10  10  30
JBR  72  94  72  92 /  20  10  10  30
TUP  72  92  72  91 /  20  10  10  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

JLH
Hazardous weather outlook, May 26, 10:23 AM CST, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1123 AM CDT FRI MAY 26 2006

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-271830-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1123 AM CDT FRI MAY 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE MID
SOUTH THIS AFTERNOON AND EVENING. AN UPPER LEVEL DISTURBANCE WILL
INTERACT WITH INCREASINGLY UNSTABLE CONDITIONS TO ALLOW FOR THE
DEVELOPMENT OF A FEW SEVERE THUNDERSTORMS. ANY THUNDERSTORMS THAT
DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SUFFICIENT MOISTURE AND INSTABILITY WILL ALLOW FOR DAILY CHANCES
OF ISOLATED TO SCATTERED AFTERNOON THUNDERSTORMS OVER THE NEXT
SEVERAL DAYS. GIVEN THE DEGREE OF INSTABILITY EXPECTED...A FEW OF
THESE THUNDERSTORMS MAY BE STRONG WITH GUSTY WINDS AND HAIL
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT...AND LAW
ENFORCEMENT OFFICIALS MAY BE NEEDED THIS AFTERNOON AND EVENING.

JLH

In the hours before

Local storm report, May 26, 4:54 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
554 PM CDT FRI MAY 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             STEELE                  36.08N 89.85W
05/26/2006  E0.88 INCH       PEMISCOT           MO   LAW ENFORCEMENT

&&

ARS
Local storm report, May 26, 5:09 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
609 PM CDT FRI MAY 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             STEELE                  36.08N 89.85W
05/26/2006  E0.88 INCH       PEMISCOT           MO   LAW ENFORCEMENT

0555 PM     HAIL             5 NE STEELE             36.14N 89.78W
05/26/2006  E1.00 INCH       PEMISCOT           MO   EMERGENCY MNGR

&&

ARS

The radar

The Memphis radar (KNQA), 104 km away, was scanning. The volume nearest the first event began at 23:41 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Greene

When
May 26, 5:40 PM CST to 5:45 PM CST
Where
Greene County, Marmaduke
Measured
0.75 in hail
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
36.183, -90.383

Hail, Clay

When
May 26, 6:35 PM CST to 6:40 PM CST
Where
Clay County, Piggott
Measured
0.88 in hail
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
36.383, -90.183

Flash Flood, Clay

When
May 26, 8:12 PM CST to 9:15 PM CST
Where
Clay County, Piggott
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
36.368, -90.417 (the zone’s center; the record gives no point)

Flash flooding caused water to flood several roads and water was high enough to approach the doors of automobiles.

Thunderstorm Wind, Mississippi

When
May 26, 8:30 PM CST to 8:35 PM CST
Where
Mississippi County, 4 mi S of Blytheville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
35.867, -89.917

Some trees were knocked down 4 miles south of Blytheville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2006Every state in 2006This day in weather historyWarnings in Arkansas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509790, 5509791, 5509792, 5509793.